Warfarin-Induced Skin Necrosis in Patients With Low Protein C Levels

  • Marino Marčić Mail Department of Neurology, School of Medicine, University of Split, Split, Croatia.
  • Ljiljana Marčić Department of Radiology, School of Medicine, University of Split, Split, Croatia.
  • Marina Titlić Department of Neurology, School of Medicine, University of Split, Split, Croatia.
Keywords:
Anticoagulant, Coumarins, Warfarin, Thrombophilia, Protein C, Thrombosis

Abstract

Warfarin-induced skin necrosis (WISN) is a rare complication of anticoagulant therapy associated with a high incidence of  morbidity and mortality requiring immediate drug cessation. At particular risk are those with various thrombophilic abnormalities, especially when warfarinisation is undertaken rapidly with large loading doses of warfarin. Cutaneous findings include petechiae that progress to ecchymosis and hemorrhagic bullae. With the increasing number of patients anticoagulated as out-patients for thromboprophylaxis, we are concerned that the incidence of skin necrosis may increase. We present a case of WISN with low protein C level. He was a 50-year-old male who came to our department because of acute infarction in irrigation area of the superior cerebellar artery. He had intermittent atrial fibrillation and was started on anticoagulant therapy.  After few day of therapy, he developed skin necrosis, and his level of protein C was low. Warfarin-induced skin necrosis is a rare but serious complication that can be prevented by routine screening for protein C, protein S or antithrombin deficiencies or for the presence of antiphospholipid antibodies before beginning warfarin therapy.

References

Go AS, Hylek EM, Chang Y, Phillips KA, Henault LE, Capra AM, et al. Anticoagulation therapy for stroke prevention in atrial fibrillation: how well do randomized trials translate into clinical practice? JAMA

;290:2685-92.

Gelwix TJ, Beeson MS. Warfarin-induced skin necrosis.Am J Emerg Med 1998;16:541-3.

Martin FL. Warfarin-induced necrosis. Am J Nurs 1999;99:53-4.

Vural M, Usta S, Kaya R. Warfarin-induced benign acral cutaneous lesions in two cardiac patients with decreased protein C and S activity. Anadolu Kardiyol Derg 2008;8:E22.

ssex DW, Wynn SS, Jin DK. Late onset warfarin-induced skin necrosis: Case report and review of the literature. Am J Hematol 1998;57:233-7.

De Franzo AJ, Marasco P, Argenta LC. Warfarin-induced necrosis of the skin. Ann Plast Surg 1995;34:203-8.

Ad-El D, Meirovitz A, Weinberg A, Kogan L, Arieli D, Neuman A, et al. Warfarin skin necrosis: Local and systemic factors. Br J Plast Surg 2000;53:624-6.

Enzenauer RJ, Berenberg JL, Campbell J. Progressive warfarin anticoagulation in protein C deficiency: a therapeutic strategy. Am J Med 1990;88:697-8.

Dahlbäck B. Protein S and C4b binding protein: components involved in the regulation of the protein C anticoagulant system. Thromb Haemost 1991;66:49-61.

Eby CS. Warfarin-induced skin necrosis. Hematol Oncol Clin North Am 1993;7:1291-301.

McGehee WG, Klotz TA, Epstein DJ, Rapaport SI.Coumarin necrosis associated with hereditary protein C deficiency. Ann Intern Med 1984;101:59-60.

Wattiaux M-J, Herve R, Robert A, Cabane J, Housset B, Imbert JC. Coumarin-induced skin necrosis associated with acquired protein S deficiency and antiphospholipid antibody syndrome. Arthritis Rheum 1984;37:1096-100.

Ng T, Tillyer ML. Warfarin-induced skin necrosis associated with Factor V Leiden and Protein S deficiency. Clin Lab Haematol 2001;23:261-4.

Ward CT, Chavalitanonda N. Atypical warfarin induced skin necrosis. Pharmacotherapy 2006;26:1175-9.

Abdul-Jabar HB, Geroulakos G, Philpott N, Fareed J, Warfarin-induced skin necrosis: a case report, Clin Appl Thromb Hemost 2006;12:101-4

Rose VL, Kwaan HC, Williamson K, Hoppensteadt D, Walenga J, Fareed J. Protein C antigen deficiency and warfarin necrosis, Am J Clin Pathol 1986;86:653-5.

Nazarian RM, Laposata M. Anticoagulant therapies.McKean S, Halasyamani L, Bennett AL, eds. Hospital medicine: just the facts. New York: McGraw-Hill,2007:506-13.

Miura Y, Ardenghy M, Ramasastry S, Kovach R, Hochberg J. Coumadin necrosis of the skin: Report of four patients. Ann Plast Surg 1996;37:332-7.

Haimovici H, Bergan JJ. Coumadin-induced skin necrosis versus venous gangrene of the extremities. J Vasc Surg 1987;5:655-6.

Eterović D, Titlić M, Culić V, Zadro R, Primorac D.Lower contribution of factor V Leiden or G202104 mutations to ischemic stroke in patients with clinical risk factors: pair-matched case-control study. Clin Appl Thromb Hemost 2007;13:188-93

Published
2016-09-17
How to Cite
1.
Marčić M, Marčić L, Titlić M. Warfarin-Induced Skin Necrosis in Patients With Low Protein C Levels. Acta Med Iran. 54(8):551-554.
QRcode
Section
Case Report(s)